On the maximal error of spectral approximation of graph bisection

John Cameron Urschel, Ludmil Tomov Zikatanov

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

Spectral graph bisections are a popular heuristic aimed at approximating the solution of the NP-complete graph bisection problem. This technique, however, does not always provide a robust tool for graph partitioning. Using a special class of graphs, we prove that the standard spectral graph bisection can produce bisections that are far from optimal. In particular, we show that the maximum error in the spectral approximation of the optimal bisection (partition sizes exactly equal) cut for such graphs is bounded below by a constant multiple of the order of the graph squared.

Original languageEnglish (US)
Pages (from-to)1972-1979
Number of pages8
JournalLinear and Multilinear Algebra
Volume64
Issue number10
DOIs
StatePublished - Oct 2 2016

Fingerprint

Spectral Approximation
Bisection
Graph in graph theory
Graph Partitioning
Complete Graph
NP-complete problem
Partition
Heuristics

All Science Journal Classification (ASJC) codes

  • Algebra and Number Theory

Cite this

@article{58377e479e54414f8efe92dd9684fa34,
title = "On the maximal error of spectral approximation of graph bisection",
abstract = "Spectral graph bisections are a popular heuristic aimed at approximating the solution of the NP-complete graph bisection problem. This technique, however, does not always provide a robust tool for graph partitioning. Using a special class of graphs, we prove that the standard spectral graph bisection can produce bisections that are far from optimal. In particular, we show that the maximum error in the spectral approximation of the optimal bisection (partition sizes exactly equal) cut for such graphs is bounded below by a constant multiple of the order of the graph squared.",
author = "Urschel, {John Cameron} and Zikatanov, {Ludmil Tomov}",
year = "2016",
month = "10",
day = "2",
doi = "10.1080/03081087.2015.1133557",
language = "English (US)",
volume = "64",
pages = "1972--1979",
journal = "Linear and Multilinear Algebra",
issn = "0308-1087",
publisher = "Taylor and Francis Ltd.",
number = "10",

}

On the maximal error of spectral approximation of graph bisection. / Urschel, John Cameron; Zikatanov, Ludmil Tomov.

In: Linear and Multilinear Algebra, Vol. 64, No. 10, 02.10.2016, p. 1972-1979.

Research output: Contribution to journalArticle

TY - JOUR

T1 - On the maximal error of spectral approximation of graph bisection

AU - Urschel, John Cameron

AU - Zikatanov, Ludmil Tomov

PY - 2016/10/2

Y1 - 2016/10/2

N2 - Spectral graph bisections are a popular heuristic aimed at approximating the solution of the NP-complete graph bisection problem. This technique, however, does not always provide a robust tool for graph partitioning. Using a special class of graphs, we prove that the standard spectral graph bisection can produce bisections that are far from optimal. In particular, we show that the maximum error in the spectral approximation of the optimal bisection (partition sizes exactly equal) cut for such graphs is bounded below by a constant multiple of the order of the graph squared.

AB - Spectral graph bisections are a popular heuristic aimed at approximating the solution of the NP-complete graph bisection problem. This technique, however, does not always provide a robust tool for graph partitioning. Using a special class of graphs, we prove that the standard spectral graph bisection can produce bisections that are far from optimal. In particular, we show that the maximum error in the spectral approximation of the optimal bisection (partition sizes exactly equal) cut for such graphs is bounded below by a constant multiple of the order of the graph squared.

UR - http://www.scopus.com/inward/record.url?scp=84955167622&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84955167622&partnerID=8YFLogxK

U2 - 10.1080/03081087.2015.1133557

DO - 10.1080/03081087.2015.1133557

M3 - Article

AN - SCOPUS:84955167622

VL - 64

SP - 1972

EP - 1979

JO - Linear and Multilinear Algebra

JF - Linear and Multilinear Algebra

SN - 0308-1087

IS - 10

ER -